An excessive level of corticosteroids may cause Cushing's disease. When a pet is on long-term, high doses of glucocorticoids, there is an increased risk that it will develop a condition called iatrogenic (medication induced) Cushing's disease. The clinical signs of Cushing's disease include increased thirst and urination, an increase in UTI's and skin and ear infections, a "pot-bellied" appearance, thinning skin and hair loss. In the treatment of some diseases, the risk of iatrogenic Cushing's disease is unavoidable. To minimize this risk, corticosteroid doses are tapered down over time, or several different drugs may be used in combination.
The body's normal steroid production stops when you take corticosteroids. When an attack of IBD is under control the dose of steroids should be reduced gradually to allow the body to take over again. It may take up to 12 months to completely restore normal steroid production. As increased levels of corticosteroids are necessary for your body to cope with physical stresses such as surgery or illness, you should always tell your doctor, dentist or any paramedical person treating you if you have taken steroids over the previous 12 months. You should never stop steroids suddenly unless advised to do so by your doctor.